Louisiana, 2004

Flash Flooding in Louisiana, May 15, 2004

May 15, 2004 · NWS LIX · 2 events in 2 counties and zones

Heavy rainfall resulted in the flooding of a few homes in Marrero, Jefferson Parish, and approximately 10 homes in Norco, St. Charles Parish.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Heavy rainfall resulted in the flooding of a few homes in Marrero, Jefferson Parish, and approximately 10 homes in Norco, St. Charles Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 15, 7:05 AM CST, 25 minutes earlier.

Area forecast discussion, May 15, 7:05 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
805 AM CDT SAT MAY 15 2004

.UPDATE...
UPDATED TO INCLUDE A FLOOD WATCH TODAY FOR PORTIONS OF SOUTHEAST
LOUISIANA.

.PREVIOUS DISCUSSION...
AT THE SURFACE EARLY THIS MORNING THERE WAS A WEAKENING FRONTAL
BOUNDARY STRETCHING FROM CENTRAL MISSISSIPPI TO JUST EAST OF BATON
ROUGE TO THE MOUTH OF THE ATCHAFALAYA RIVER WITH WARM...MOIST
ONSHORE FLOW AHEAD OF THE FRONT.  ALOFT THERE WAS A SHORTWAVE OVER
THE LOWER MISSISSIPPI VALLEY AND THE TAIL END OF THE JET OVER THE
MID MISSISSIPPI VALLEY.  MOST OF THE THUNDERSTORM ACTIVITY WAS EAST
OF THE FRONT WITH LIGHTER SHOWERS BEHIND THE FRONT.  THE FRONT
SHOULD CONTINUE TO WEAKEN AND DISSIPATE SATURDAY NIGHT AS THE
ASSOCIATED SHORTWAVE MOVES EASTWARD INTO ALABAMA.  HOWEVER...THE
LINGERING MOISTURE WILL HELP TO KEEP POPS A LITTLE HIGHER THROUGH
THE EARLY PART OF NEXT WEEK. IT LOOKS LIKE LATER IN THE WEEK WE WILL
MOVE TOWARD A MORE TYPICAL SUMMERTIME PATTERN.

CURRENT PLANS ARE TO LET THE FLOOD WATCH EXPIRE AT 430 AM.  THE
DYNAMICS SHOULD BE WEAKENING AND MOVING EASTWARD TODAY.  LATEST
REPORTS FROM AREAS THAT HAVE HAD HEAVIER RAINFALL GENERALLY HAVE
BEEN LIMITED TO MINOR FLOODING.

&&

PRELIMINARY POINT NUMBERS...
MCB 80 65 82 65 / 60 30 30 20
BTR 82 65 82 66 / 50 20 30 20
MSY 82 70 83 69 / 60 30 30 20
GPT 82 69 82 69 / 60 30 30 20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...LAZ038>040-058>070.
MS...MSZ070-071.
SE LA AND MS COASTAL WATERS...NONE.
&&

25
Hazardous weather outlook, May 15, 6:57 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
757 AM CDT SAT MAY 15 2004

LAZ034>037-046>050-056-057-MSZ068-069-151700-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-
LIVINGSTON-POINTE COUPEE-ST HELENA-ST JAMES-WEST BATON ROUGE-
WEST FELICIANA-WILKINSON-
757 AM CDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL LOUISIANA AND
SOUTHWEST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE TODAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH
WEDNESDAY...DIMINISHING TO ISOLATED FOR THURSDAY AND FRIDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REST OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

LAZ038>040-058>070-MSZ070-071-151700-
LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-
LOWER TERREBONNE-ORLEANS-PIKE-ST CHARLES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-
757 AM CDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME EAST-CENTRAL LOUISIANA
AS WELL AS EXTREME SOUTH-CENTRAL AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE STRONGER
THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING AND HEAVY DOWNPOURS OF
RAIN. ADDITIONAL RAINFALL OF TWO TO FOUR INCHES IS POSSIBLE WITH
ISOLATED AREAS OF FIVE INCHES.

RIVER FLOODING...
A FEW RIVERS REMAIN IN FLOOD. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH
WEDNESDAY...DIMINISHING TO ISOLATED FOR THURSDAY AND FRIDAY. SOME
RIVERS STILL WILL BE IN FLOOD THROUGH AT LEAST SUNDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED THROUGH THE REST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

MSZ077-080>082-151700-
HANCOCK-HARRISON-JACKSON-PEARL RIVER-
757 AM CDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME EAST-CENTRAL LOUISIANA
AS WELL AS EXTREME SOUTH-CENTRAL AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY.
THE STRONGER THUNDERSTORMS WILL PRODUCE OCCASIONAL LIGHTNING AND
HEAVY DOWNPOURS OF RAIN. ADDITIONAL RAINFALL OF UP TO TWO INCHES IS
POSSIBLE WITH THE STRONGEST STORMS.

RIVER FLOODING...
A FEW RIVERS REMAIN IN FLOOD. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH
WEDNESDAY...DIMINISHING TO ISOLATED FOR THURSDAY AND FRIDAY. SOME
RIVERS STILL WILL BE IN FLOOD THROUGH AT LEAST SUNDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED THROUGH THE REST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, St. Charles

When
May 15, 7:30 AM CST to 10:00 AM CST
Where
St. Charles County, Norco
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
29.906, -90.358 (the zone’s center; the record gives no point)

Flash Flood, Jefferson

When
May 15, 7:30 AM CST to 10:00 AM CST
Where
Jefferson County, Marrero
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
29.681, -90.098 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397567, 5397568.